Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: hand holding

Posted by Lorraine on July 31, 2001, at 11:03:39

In reply to Re: hand holding Lorraine, posted by Elizabeth on July 27, 2001, at 17:30:25

elizabeth:

Just got back in town. Today is going to be my first dose of Parnate. The pharmacist said it was ok to split, so here we go.

> > >A lot of people who spend time in psych hospitals come out feeling less sure of themselves, IMO because of the way they were treated in the hospital (as being unequal to the staff and not having what they say believed).

I'm sure that is true. I have found that it is very difficult to hold onto your own sense of reality when you are living in a community that invalidates it--that community would be all-encompassing in a hospital. I have found though that even different jobs can have this "feel", because everyone buys into the "culture" of the job. For instance, in law school a lot of people walk around feeling stupid because the culture is a "let me prove how smart I am by showing how stupid you are" boot camp mentality. That same culture then gets transplanted in the major firms, there is no place for "learning" and you are never forgiven for lacking "experience" or self-confidence--and it is a "confidence game". If you stick with it long enough, as I did, you become the expert and then have to decide whether you will perpetuate that culture with those coming up behind you. I imagine that one way that people who work in mental hospitals make them less threatening is by distancing themselves from the patients so that the patient is "less than"--less than me, less than human in extreme cases, and this is done by discounting what they say and, ultimately who they are. The price of compassion is huge on those who give it. They must remain vulnerable to the pain of others and the possibility that a piece of this pain resides in themselves. So much easier and more efficient to just dismiss what patients have to say. I have never spent time in the hospital for my depression and, from what you are saying, it's clear that for me, it could be a very painful experience given my prior wounds from discounting.


> > >I'd try rxlist.com

Yes, I use this and drkoop.com drug checker for drug interactions.

> > > You have to chuckle sometimes when the obvious is dismissed for something less likely. This has to be a "frame of reference" issue--ie that's not what I expected, therefore it is not.
>
> Huh. Interesting way of looking at it.

I think that people get stuck in their mind set frequently and do not allow new contradictory information in.

> > >Other high potency benzos (Ativan, Klonopin) might be better too. But see if the Neurontin helps.

I've been on the Neurontin long enough (6 mos) to know that it is not the answer to this problem, although it does help smooth things out generally. My pdoc prescribed Ativan for me to try out.


> > > > One morning I didn't take my AM dose of Parnate -- I think I had put my medication organiser somewhere other than where it usually goes. I had terrible rebound symptoms: anxiety, agitated depression, extreme mood swings. (A lot like what happened when Nardil pooped out.) After a couple hours of this, it finally occurred to me that I hadn't taken my morning dose; when I did, I rapidly began to feel better. MAOI withdrawal symptoms are *bad*.

I had the same sort of reaction to a missed dose on Effexor and coming off of it was really, really difficult. That was before I was on psychobabble though. Now what they say about Effexor withdrawal is to augment it with a long half-life med like Prozac to ease the transition. I wonder if a similar argument would work with MAOs? Are there some that have a longer half-life? But then there is a wash-out switching from one MAO to another, right?

> > > Your Parnate withdrawal makes me a bit hopeful.
>
> ?

I'm assuming that if you felt anxious on withdrawal, that Parnate was medicating the anxiety when you were on it. I'm not sure that this logic holds though.


>
> > Sounds like you need to be very careful. Your theraputic dose range is quite narrow?
>
> I don't know. I've been taking it on the assumption that I metabolise it normally. The serum level check is to make sure that that's really true.

Let us know what the serum level check reveals. It could be an important piece of information about your metabolism.

Lorraine


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Lorraine thread:67742
URL: http://www.dr-bob.org/babble/20010731/msgs/72745.html